MPHD reports rise in drug overdoses in downtown Nashville

NASHVILLE, Tenn. (WTVF) – Drug overdoses involving fentanyl are on the rise in Music City.

According to the Metro Nashville Public Health Department, numerous cases have been reported in downtown Nashville. The health department is calling on individuals and business owners to start carrying life-saving drugs like Narcan.

The ministry reports that many people think they are taking a specific drug, but it contains fentanyl.

In fact, recent reports of overdoses downtown show that people think they are taking cocaine, but it actually contains fentanyl. The drug comes in different forms, mostly a powder mix with cocaine, counterfeit Oxycodone pills, and Xanax pills.

The health department reports that in nearly 80% of overdose deaths, fentanyl was detected. Over the past few weeks, Nashville Fire Department personnel have been administering naloxone to revive more people.

The health department is reminding business owners and individuals that they can carry the drug that quickly reverses an opioid overdose. The STARS organization has a program that provides free training to anyone in the state that shows people how to get naloxone and use it correctly.

In Tennessee, pharmacists can also prescribe a take-home naloxone first aid kit, which can even be mailed to you.

Last year, the Metro Public Health Department partnered with Partnership to End Addiction to implement an automatic text program that will alert those who sign up to spikes in overdose activity occurring in the county.

Parents, caregivers, medical professionals, first responders, community groups and people struggling with addiction in Davidson County can sign up for the partnership’s SPIKE auto-text program by texting SPIKE to 1- 855-963-5669 (855-9-OD-KNOW) and following the prompts.

David H. Henry